Ultima Vez Modificado: 27 de febrero del 2005
Dear OncoLink "Ask The Experts,"
My brother has throat cancer. He is being fed by a stomach tube. He gets the bulk of his feeding at night. He has been vomiting. So much that he has lost 32 pounds. The doctors are saying the reason for his vomiting is that the radiation is making his saliva thick. I have worked with people who are being tube fed. I think maybe his head should be elevated while he sleeps. Can you help?
Ellen Sweeney Cordes, RD, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Yes, it is very important that a person's head of the bed be at least at a 45 degree angle while they are receiving tube feeds to prevent aspiration and vomiting. If this is done and he is still having vomiting there can be other causes. The increased saliva caused by radiation can be one cause; intolerance to the tube feed formula or too high of a rate, nausea, and constipation can be other causes. I would recommend getting a thorough evaluation by a dietitian, where he is being treated to assess for the these problems and make recommendations. For instance, he may need a slower rate of tube feeding during the night and then supplemental tube feeding boluses during the day to meet his goal amount of tube feeding per day. A dietitian will be able to estimate his calorie needs and make sure he is getting the right amount of appropriate formula to maintain his weight. He may also benefit from a higher calorie formula (one that gives 350 calories per 8 oz) if he is not already on one. If nausea is a problem, then anti-emetics (anti-nausea drugs) as recommended by the oncologist will be important in controlling the vomiting. If he is constipated, this can also contribute to nausea and vomiting and your doctor can recommend an appropriate bowel regimen for him. Obviously, it can be a multi-factorial problem. Requesting intervention from a dietitian to assess these issues, and work with the physician on solutions can be very helpful.Imprima English